Fulminant Liver Failure After Vancomycin in a Sulfasalazine-Induced DRESS Syndrome: Fatal Recurrence After Liver Transplantation

Authors


* Corresponding author: Werner J. Pichler, werner.pichler@insel.ch

Abstract

DRESS syndrome (drug rash with eosinophilia and systemic symptoms) is a rare drug hypersensitivity reaction with a significant mortality. We describe a 60-year-old man with polyarthritis treated with sulfasalazine who developed DRESS and fulminant liver failure after additional vancomycin treatment. Liver histology revealed infiltration of granzymeB+ CD3+ lymphocytes in close proximity to apoptotic hepatocytes. After a superurgent liver transplantation and initial recovery, the patient developed recurrent generalized exanthema and eosinophilia, but only moderate hepatitis. Histology showed infiltration of FasL+ lymphocytes and eosinophils in the transplanted liver. Treatment with high-dose methylprednisolone was unsuccessful. Postmortem examination revealed extensive necrosis of the liver transplant. This case report illustrates that patients with DRESS may develop fulminant liver failure and that DRESS recurrence can recur in the transplanted liver. Histological and immunological investigations suggest an important role of granzymeB and FasL mediated cell death in DRESS associated hepatitis.

Ancillary